open access

Vol 8, No 2 (2005)
Short communications
Published online: 2005-06-23
Submitted: 2012-01-23
Get Citation

Skin eruptions following treatment with Iodine-131 for hyperthyroidism. A rare and un-reported early/intermediate side effect

Ashoke K. Paul, Adil AL-Nahhas, Selim M Ansari, Nazrul Islam
Nucl. Med. Rev 2005;8(2):125-127.

open access

Vol 8, No 2 (2005)
Short communications
Published online: 2005-06-23
Submitted: 2012-01-23

Abstract

BACKGROUND: Iodine-131 (131I) is a well-established method for the treatment of hyperthyroidism. Following such therapy, patients may experience symptoms relating to early or delayed side effects that can be prevented or minimized if necessary measures are taken. We have noticed an unusual side effect of 131I therapy in the form of a skin eruption (iododerma) and aimed at assessing the frequency and severity of this side effect.
MATERIAL AND METHODS: Retrospective review of 141 patients treated with 131I between January 1994 to December 2000 (86 F, 55 M; mean age 41.35 ± 11.02 years) was performed. The dose of 131I ranged from 250-500 MBq. Post therapy clinical and biochemical evaluation of thyroid function was done at 6 weeks, 3, 6, and 9 months then annually.
RESULTS: Of the 141 treated patients, 3 patients (2.1%) presented with iododerma 4-6 weeks after 131I therapy administration. Lesions were observed at both ankles & lower legs in all 3 cases. All lesions disappeared within 6 months with no residual effect. No other skin lesions were seen thereafter during the follow-up period.
CONCLUSION: Iododerma is a rare complication of 131I therapy that has not been reported before. It appears within 4-6 weeks after therapy and is a self-limiting condition.

Abstract

BACKGROUND: Iodine-131 (131I) is a well-established method for the treatment of hyperthyroidism. Following such therapy, patients may experience symptoms relating to early or delayed side effects that can be prevented or minimized if necessary measures are taken. We have noticed an unusual side effect of 131I therapy in the form of a skin eruption (iododerma) and aimed at assessing the frequency and severity of this side effect.
MATERIAL AND METHODS: Retrospective review of 141 patients treated with 131I between January 1994 to December 2000 (86 F, 55 M; mean age 41.35 ± 11.02 years) was performed. The dose of 131I ranged from 250-500 MBq. Post therapy clinical and biochemical evaluation of thyroid function was done at 6 weeks, 3, 6, and 9 months then annually.
RESULTS: Of the 141 treated patients, 3 patients (2.1%) presented with iododerma 4-6 weeks after 131I therapy administration. Lesions were observed at both ankles & lower legs in all 3 cases. All lesions disappeared within 6 months with no residual effect. No other skin lesions were seen thereafter during the follow-up period.
CONCLUSION: Iododerma is a rare complication of 131I therapy that has not been reported before. It appears within 4-6 weeks after therapy and is a self-limiting condition.
Get Citation

Keywords

hyperthyroidism; 131 I therapy; complications; iododerma

About this article
Title

Skin eruptions following treatment with Iodine-131 for hyperthyroidism. A rare and un-reported early/intermediate side effect

Journal

Nuclear Medicine Review

Issue

Vol 8, No 2 (2005)

Pages

125-127

Published online

2005-06-23

Bibliographic record

Nucl. Med. Rev 2005;8(2):125-127.

Keywords

hyperthyroidism
131 I therapy
complications
iododerma

Authors

Ashoke K. Paul
Adil AL-Nahhas
Selim M Ansari
Nazrul Islam

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., Świętokrzyska 73 street, 80–180 Gdańsk, Poland

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl